Alert archive / Arizona / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 95, NWS Flagstaff, AZ

September 19, 2004Coconino County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Sep 19, 2004, 5:23 AM MST for Coconino County, Arizona. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 19, 2004, 5:23 AM MST (12:23 UTC)
Expired
Sep 19, 2004, 6:00 AM MST
In force
37 min
Issued by
NWS Flagstaff, AZ
Area
Counties, with a storm outline in the text

County Coconino County, AZ

The radar

The Cedar City radar (KICX), 193 km from the middle of the area, began a volume at 12:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 19, 1:40 AM MSTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 0.4 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2004-09-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 58 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2004-09-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 146 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
58 J/kg
Mixed-layer CIN
-125 J/kg
Mixed-layer LCL
607 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
146 m²/s²
0-3 km storm-relative helicity
228 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KFGZ 191226
SVRFGZ
AZC005-191300-
/X.NEW.KFGZ.SV.W.0010.040919T1223Z-040919T1300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
523 AM MST SUN SEP 19 2004

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA

* UNTIL 600 AM MST

* AT 518 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS 
  OF 60 MPH.  THIS STORM WAS LOCATED OVER HIGHWAY 89 NEAR THE GAP...
  OR ABOUT 17 MILES NORTHWEST OF TUBA CITY...MOVING NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  9 MILES NORTHWEST OF TONALEA BY 600 AM MST

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 60 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

LAT...LON 3636 11161 3613 11150 3631 11093 3656 11108

$$

JJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 18, 9:45 PM MST, 7 hours 38 minutes earlier.

Area forecast discussion, Sep 18, 9:45 PM MST, 7 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
945 PM MST SAT SEP 18 2004

.SYNOPSIS...SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS NORTHERN
ARIZONA THROUGH SUNDAY. THE RAIN WILL BE HEAVY AT
TIMES...ESPECIALLY OVER THE HIGHER ELEVATIONS OF YAVAPAI
COUNTY...GILA COUNTY...THE MOGOLLON RIM...AND THE WHITE MOUNTAINS.
IN ADDITION TO THE RAIN...LOCALLY WINDY CONDITIONS ARE EXPECTED
ACROSS THE REGION AS A COLD FRONT APPROACHES FROM THE WEST. THIS
FRONT WILL END THE RAINFALL MONDAY AFTERNOON OR EVENING...AND WILL
BRING COOLER TEMPERATURES TO MUCH OF THE STATE FOR NEXT WEEK.

&&

.DISCUSSION...
A BUSY EVENING WITH THREE SEVERE TS WARNINGS AND A SMALL STREAM
FLOOD ADVISORY. HIGH PW AIR IS OVER THE STATE THIS EVENING...AT THE
SURFACE THE COLD FRONT APPEARS TO BE RUNNING NE TO SW THRU CENTRAL
NEVADA. THERE IS A DEFINITE MOISTURE BOUNDARY TO OUR WEST THIS
EVENING AS LAS VEGAS DEW POINT IS 21 WHILE THOSE IN THE LOWER
COLORADO RIVER BASIN IN THE 50S AND 60S. THIS BOUNDARY AND RIGHT
ENTRANCE REGION OF A JET MAX ARE HELPING TO FOCUS STORMS IN WRN
YAVAPAI COUNTY NOW.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...

SMALL STREAM FLOOD ADVISORY AZ ZONES 8/37 FROM 9PM SAT THROUGH 3 AM
SUNDAY.

FLASH FLOOD WATCH AZ ZONES 8/15/18/37/38 FROM 3 PM MST TODAY UNTIL
MIDNIGHT MST SUNDAY NIGHT.

&&
Hazardous weather outlook, Sep 18, 7:00 AM MST, 22 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
700 AM MST SAT SEP 18 2004

AZZ004>018-037>040-191400-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
700 AM MST SAT SEP 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

DEEP SUB-TROPICAL MOISTURE WILL MOVE NORTH ACROSS THE REGION TODAY.
SHOWERS AND THUNDERSTORMS WILL INCREASE IN COVERAGE AND INTENSITY
THROUGHOUT THE DAY...BECOMING WIDESPREAD BY MID-AFTERNOON. THE MOST
FREQUENT STORMS WILL OCCUR ALONG AND JUST SOUTH OF THE MOGOLLON RIM.

EXPECT SOUTHWEST WINDS OF 15 TO 25 MPH WITH GUSTS TO 35 MPH IN
ADDITION TO THE RAIN.

THERE IS A FLASH FLOOD WATCH IN EFFECT LATER TODAY AND SUNDAY FOR
PORTIONS OF CENTRAL ARIZONA...SEE PHXFFAFGZ FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

WIDESPREAD SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH SUNDAY
NIGHT AND INTO EARLY MONDAY. LOCALLY HEAVY RAIN IS POSSIBLE ALONG
AND JUST SOUTH OF THE MOGOLLON RIM. SOUTHWEST WINDS OF 15 TO 25 MPH
WITH GUSTS TO 35 MPH WILL CONTINUE THROUGH MONDAY. A COLD FRONT WILL
BRING AN END TO THE WIND AND RAIN BY MONDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 18, 5:38 PM MSTSevere Thunderstorm WarningFGZGila, Yavapai52 min
Sep 18, 6:08 PM MSTSevere Thunderstorm WarningFGZCoconino, Yavapai52 min
Sep 18, 11:28 PM MSTFlash Flood WarningFGZCoconino, Yavapai62 min
Sep 19, 3:47 AM MSTSevere Thunderstorm WarningFGZYavapai28 min
Sep 19, 4:16 AM MSTSevere Thunderstorm WarningFGZYavapai29 min
Sep 19, 4:24 AM MSTFlash Flood WarningFGZCoconino, Yavapai2 hr
Sep 19, 5:00 AM MSTSevere Thunderstorm WarningFGZYavapai40 min
Sep 19, 5:50 AM MSTSevere Thunderstorm WarningFGZYavapai25 min
Sep 19, 10:10 AM MSTFlash Flood WarningFGZCoconino, Yavapai3 hr
Sep 19, 2:28 PM MSTFlash Flood WarningFGZYavapai107 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.